Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 27, NWS Buffalo, NY

March 5, 2018

NWS Buffalo, NY issued this small craft advisory at Mar 5, 2018, 9:39 PM EST. It took effect at Mar 6, 2018, 1:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 9:39 PM EST (02:39 UTC)
In effect from
Mar 6, 2018, 1:00 PM EST
Expired
Mar 6, 2018, 9:29 PM EST
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

279 
WHUS71 KBUF 060239
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
939 PM EST Mon Mar 5 2018

LOZ042-061045-
/O.NEW.KBUF.SC.Y.0027.180306T1800Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
939 PM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 10 PM EST
TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 1 PM to 10 PM EST Tuesday.

* WINDS...East 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

SMITH
5 follow-up statements
130 
WHUS71 KBUF 060605
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
105 AM EST Tue Mar 6 2018

LOZ042-061415-
/O.CON.KBUF.SC.Y.0027.180306T1800Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
105 AM EST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING...

* WINDS...East 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
Reynolds
328 
WHUS71 KBUF 060856
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
356 AM EST Tue Mar 6 2018

LOZ042-061700-
/O.CON.KBUF.SC.Y.0027.180306T1800Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
356 AM EST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING...

* WINDS...East 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
427 
WHUS71 KBUF 061141
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
641 AM EST Tue Mar 6 2018

LOZ042-061945-
/O.CON.KBUF.SC.Y.0027.180306T1800Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
641 AM EST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING...

* WINDS...East 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
Reynolds
460 
WHUS71 KBUF 061921
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
221 PM EST Tue Mar 6 2018

LOZ042-070300-
/O.CON.KBUF.SC.Y.0027.000000T0000Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
221 PM EST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Church
376 
WHUS71 KBUF 070229
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
929 PM EST Tue Mar 6 2018

LOZ042-070330-
/O.CAN.KBUF.SC.Y.0027.000000T0000Z-180307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
929 PM EST Tue Mar 6 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves will continue to subside this evening.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 7:02 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 5, 7:02 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
702 PM EST Mon Mar 5 2018

.SYNOPSIS...
Surface high pressure centered over Hudson Bay extending southward
across the Eastern Great Lakes will continue to provide our region
with fair and dry weather overnight. Unsettled weather will then
return from Tuesday through the end of the work week with periods of
light rain and snow...with a developing coastal system likely
bringing at least some light to modest snowfall to portions of the
North Country Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
High pressure ridged south across New York will continue to dominate
overnight. Winds will veer to the east and southeast by Tuesday
morning as the next system approaches from the Mid-West. Low-level
clouds will linger east of Rochester overnight with mid-high level
clouds beginning to move into the Southern Tier late tonight as warm
air advection begins. Temperatures will drop into the teens to low
20s overnight.

Southeast flow will continue Tuesday as high pressure moves into New
England. A warm front will approach Western NY Tuesday and clouds
will continue to increase across the region. A 35kt LLJ will move
into the region and rain and snow showers are expected to move into
the Southern Tier by Tuesday afternoon. This line of showers will
quickly move eastward across Western NY and although surface
temperatures will climb into the upper 30s to near 40 by Tuesday
afternoon, snow is the likely p-type. Rain showers are expected at
the start of the precipitation however showers will switch over to
snow as dynamical cooling takes place. Mild temperatures will limit
any accumulation. Liquid amounts will be less than a tenth of an
inch through Tuesday afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
As this period opens Tuesday night...vertically stacked low pressure
over the Central Great Lakes and Ohio Valley will slowly meander its
way eastward toward our area...while secondary cyclogenesis (the
formation of the next Nor'easter) begins along the mid-Atlantic
coastline in response to height falls/DCVA aloft. While all this
is going on...the initial low to our west will push a weakening warm
frontal boundary from far western New York northeastward into the
North Country. Along and ahead of this boundary we can expect some
additional nuisance-type rain and snow showers...with subsidence and
drying in its wake bringing a return to mainly dry conditions to areas
south of Lake Ontario as the night progresses. Expect any snowfall
accumulations to be on the order of an inch or less...with the bulk
of these confined to the North Country and the higher terrain of the
Finger Lakes Region. Otherwise...milder air advecting northward in
advance of the primary low will result in a night of above normal low
temperatures ranging from the mid 20s to lower 30s.

On Wednesday the initial primary low will decay into an inverted
trough as it pushes into far western New York...with its above
mentioned warm front also falling apart across the North Country
as the developing Nor'easter deepens and tracks northeastward just
off the Delmarva and New Jersey coastlines. Increasing low level
convergence along the front flank of the decaying primary low/
inverted trough should support an increasing likelihood of some
more mixed light rain and snow showers across far western New
York...while chances for mixed precipitation will also be found
across the North Country in the vicinity of the dissipating warm
front. In between...a swath of compensating subsidence and drier
air will be situated across the Genesee Valley and Finger Lakes
regions for much of the day...and will likely be supportive of
mainly dry conditions. With daytime highs again climbing into the
upper 30s to lower 40s and precip amounts expected to be on the
order of a tenth of an inch or less...any snowfall accumulations
will be under an inch and mainly confined to the higher terrain
of western and north central New York.

Wednesday night the remnant inverted trough will pivot northward
and become increasingly aligned from west to east across Lake
Ontario and northern New York...while the strengthening Nor'easter
tracks northeastward to the vicinity of Cape Cod. The continued
presence of the inverted trough will keep scattered to numerous
showers in place across our region...which will also change back
over to all snow with time as the parent closed upper low to our
west circulates colder air into our region. At the same time...
moisture wrapping westward around the coastal system will bring
some additional light snow back westward into the North Country...
though the steadiest and heaviest snows will likely remain to our
east over eastern New York and New England. Expect snowfall
accumulations during this period to range from an inch or less
across the lower elevations to an inch or two across the higher
terrain...with the enhanced accumulations there due to developing
upsloping east of Lake Erie...and contributions from the Nor'easter
east of Lake Ontario. Otherwise...low temperatures will range
through the 20s.

Thursday through Friday will see a classic round of Fujiwara-type
interaction between the old initial closed low to our west and the
Nor'easter off the New England coast...with the former pivoting
southeastward and the latter northwestward...and eventually merging
into a single vertically stacked system over the New England states.
The biggest concern during this time frame for our area will be
across the North Country...which will be subject to at least some
fairly steady light snow wrapping around the backside of the coastal
system...and where a need for some winter weather headlines cannot
be ruled out at some point...even though the current model consensus
still suggests that the heaviest snows/worst impacts from this storm
system will remain to to our east across eastern New York and New
England. With this in mind...this potential remains highlighted in
our Hazardous Weather Outlook. Meanwhile further to the west...the
remainder of our region will largely lie in between systems and thus
subject to more in the way of scattered snow showers during Thursday...
before some light snow showers become more likely again Thursday night
and especially Friday as the consolidating system over New England
pivots a spoke of shortwave energy/attendant moisture back westward
across western New York.

Finally...Friday night should bring improving conditions with snow
showers diminishing from west to east as the coastal system weakens
and begins to withdraw eastward...and as modest ridging/drier air
begins building northeastward from the Great Lakes and Ohio Valley.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Over the weekend long range model consensus exits a large closed
low into the Canadian maritimes leaving our region underneath a
generally weak but cyclonic flow aloft. This pattern will result
in limited moisture and limited sources of large scale lift. As
a result, expect mainly dry weather over the weekend and near
normal temperatures with highs in the mid 30s to around 40. On
Monday there is a small change of snow showers due to a slightly
cooler and stronger northerly flow which may result in some
upsloping or lake enhancement.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Extensive low-end VFR clouds remain from just east of KROC to KART
this evening. Further west and south, skies are mainly clear. Expect
the low clouds to continue east of KROC overnight while Mid-high
level clouds increase from the SW overnight and Tuesday as a warm
front approaches. VFR/MVFR cigs in the low clouds expected through
Tuesday afternoon. -RASH and -SNSH will move across KJHW, KIAG,
KBUF, KROC by Tuesday afternoon with a warm front shifting northeast
across Western and Central NY.

Outlook...

Tuesday night through Thursday...Areas of MVFR with the likelihood
of some mixed rain and wet snow at times.
Friday...VFR/MVFR with snow showers Likely.
Saturday...Low chance snow showers with mainly VFR.

&&

.MARINE...
Surface high pressure ridged south across NY overnight will continue
to allow light winds and wave action overnight. Easterly flow will
increase on Lake Ontario Tuesday ahead of low pressure moving just
south of the Great Lakes. Winds and waves will increase but the
highest will be in the offshore waters near the western end of the
lake. There is a chance some 4+ foot waves sneak into the Nearshore
waters from Niagara to Hamlin Beach Tuesday afternoon but some
uncertainty remains. Winds and waves action will then remain below
advisory levels through much of the remainder of the week. West
winds and waves look to increase later Thursday or Friday behind a
cold front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/JJR/SMITH
NEAR TERM...HSK/SMITH
SHORT TERM...JJR
LONG TERM...APFFEL
AVIATION...HSK/SMITH
MARINE...HSK/SMITH
Hazardous weather outlook, Mar 5, 4:21 AM EST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EST Mon Mar 5 2018

NYZ007-008-060930-
Jefferson-Lewis-
421 AM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system moving north along the coast of New England will have
the potential to spread accumulating snow across the North Country
Thursday and Friday. Stay tuned for possible winter related
headlines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019>021-085-060930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
421 AM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:28 PM ESTWinter Storm WatchBUFJefferson, Lewis, Oswego13 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.